Naturopath who gave vitamin IVs to mental health patient without doctors' knowledge faces renewed probe

·5 min read
Many B.C. naturopaths advertise vitamin IV therapy, claiming it can lead to increased energy, better sleep and improved circulation. (Shutterstock/Olena Yakobchuk - image credit)
Many B.C. naturopaths advertise vitamin IV therapy, claiming it can lead to increased energy, better sleep and improved circulation. (Shutterstock/Olena Yakobchuk - image credit)

The College of Naturopathic Physicians of B.C. has been ordered to reconsider a complaint against a naturopath who performed intravenous vitamin infusions for a mentally ill man while he was involuntarily hospitalized, without the knowledge of his doctors.

In a case that has prompted renewed concerns about naturopathic intravenous (IV) therapy and informed consent, the patient's mother filed a complaint after her son died from a pulmonary embolism caused by a blood clot in December 2019, five months after his last infusion.

The complaint alleged that the naturopath had encouraged the patient "to be absolutely reliant on her" and that her treatments, performed while he was away from the hospital on day passes, contributed to his death, according to a recent decision from the Health Professions Review Board (HPRB).

As with any decision from the board, the mother, her son and the naturopath involved are not identified.

The college's inquiry committee investigated and dismissed the complaint in a Feb. 2 disposition letter that described the treatment as safe and said the naturopath acted appropriately, the board's decision says.

But the HPRB found those conclusions to be unreasonable and the investigation inadequate. The board noted that no one from the college had spoken with the patient's psychiatrist, who called the naturopath after learning about the IV treatments and asked her to stop.

"There was ample evidence to support the prospect that there was a medical concern about these treatments," HPRB panel chair Douglas Cochran wrote in the decision.

"The complainant states that the patient's day-pass privileges were cut off when his treatment team learned that he was being treated by the registrant. That should have led to further investigation to determine what concerns the hospital treatment team had."

Cochran ordered the college to reconsider the complaint after contacting the psychiatrist and the rest of the treatment team.

Treatments unlikely to be cause of death, expert says

Dr. James Douketis, a professor of medicine at Ontario's McMaster University and a physician who specializes in thrombosis, said while an IV could trigger a blood clot, it would be very unusual for a vitamin infusion to cause a fatal thrombosis — especially months after the treatment.

In this case, the HPRB decision notes the patient had a history of deep vein thrombosis, which meant he was already at risk of blood clots. Douketis said the fatal clot could have been caused by a long list of factors — or nothing at all.

"In Canada, there's hundreds of thousands of people that have blood clots and the majority of them happen without any provocation, so, just kind of out of the blue," he said.

However, Douketis added that as a doctor and scientist, he would question the efficacy of vitamin IV infusions in general.

CBC
CBC

The decision doesn't make it clear why the patient was receiving the infusions, which are widely advertised by naturopaths in B.C., generally at a cost of between $100 and $300 per treatment.

They market it as a hangover cure or an immune system "boost," touting benefits including increased energy, better sleep and improved circulation.

The case raises a number of concerns for Bernie Garrett, an associate director and professor at the University of B.C.'s School of Nursing who studies deceptive health practices.

He describes IV vitamin infusions as a scam.

"IV therapy is nothing that should be taken lightly," he told CBC News, noting that there are risks of anaphylaxis, tissue damage or infection.

"There is no good evidence that any of the things they're providing by IV are doing any benefit."

He said it was "appalling" that anyone would provide this sort of treatment to someone with a mental illness severe enough to result in hospitalization, especially when the other health professionals involved in their treatment have not been consulted.

"Anyone with a mental health issue that's asking for specific therapies that are not warranted under provisions within the normal health services needs to be looked at very carefully," Garrett said.

Mother alleged 'reprehensible' conduct

According to the HPRB decision, the patient in this case received IV treatments from the naturopath three times in five weeks in the summer of 2019 while he was out on day passes during an involuntary hold under the Mental Health Act.

"For any ND [naturopathic doctor] to inject IV solution into a mentally ill person who is an involuntary patient in a psych ward is reprehensible," the mother wrote in submissions to the college.

"To do it three times without prior communication with hospital authorities of her intent is morally wrong."

The decision also notes that the naturopath failed to keep proper notes of her treatments for this patient. In fact, some notes weren't made until after he died.

Garrett said he'd like to see the naturopath lose her licence, at the very least.

"Secondly, I'd also like to see regulations to stop naturopaths administering IVs, period," he added.

"There's no reason why they should be giving them. It's purely a commercial business … and it's putting the public at risk."

Carina Herman, the registrar for the College of Naturopathic Physicians of B.C., said in an email that the HPRB's decision "indicates that the system is working as it should by providing checks and balances, allowing decisions to be made fairly and in the public interest."

She noted that naturopaths who offer IV therapy are required to have special certification.

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting